[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

Re: [IPk] Yesterdays Hypo

Hi Jackie
Glad you didn't call me Diane :-)
After I'd written about the Lucozade I wondered if Coke would actually be
better after all because if she was going to sip it slowly to prevent her
going low it might be better than Lucozade which would act too fast.  I
actually have a similar problem with my dance practices. When I practise in
the evenings it's much easier and I rarely go low. But the Saturday morning
practice is from 10am - 12.30pm and it's hard to avoid going low at some
point, because I usually have breakfast around 8.30 so it's at the peak time
of the insulin. I've also taken to drinking Coke or Lucozade throughout the
practice rather than (or as well as) water, and that seems to work quite
well, though I usually end up drinking at least half a 500ml bottle over the
2 1/2 hours. I also walk there which is another 30 mins exercise. I've
experimented a lot with this over the last couple of years and find what
works best for me in this situation is to have my normal breakfast and  less
insulin than I'd normally have (about 2 units Humalog instead of 3). Then
when I get to the dance practice I drink about 150ml of Coke and keep
sipping more for the next hour or so. By about 11.30am (after 1 1/2 hours) I
am usually OK to stop drinking the Coke. By this time around half the bottle
will be gone.
I'll test a couple of times throughout the practice as well, because I find
it hard to tell if if I'm low when I'm dancing.  For this kind of activity I
don't tend to go low afterwards (if anything I go high), but for other
things I do go low some hours later.
Sometimes I'll turn my pump down during the practice too. Obviously that's
not an option for you. If she's going low after the gym, which it sounds as
if she is, then reducing the morning Insulatard a little sounds like a good
option. It won't have an effect for some hours so probably won't help with
going low during the gym session (depending on what time she gets up etc)
but might help with afterwards. I'd go for reducing her insulin with
breakfast (if breakfast is 2 hours or less before the class starts) and then
giving her Coke or Lucozade to drink throughout the class, and testing
before, halfway through and after the class. Also, if she's on the lowish
side after the class (e.g. 6 or below), it might be worth giving her
something to eat or drink immediately, before she gets home, if her BG is
likely to fall straight after the class.
There aren't any easy solutions, as you know, but I'm sure with some
experimentation you'll find a solution, as you did before. I wonder also if
she was nervous the first time she went, and that's why her BG was so high
that time???

I still haven't solved my softball and soaring BGs problem :-( but think I
might try the reverse approach and keep taking small amounts of insulin -
rather than Coke - through the morning!
Good luck and let us know how you get on!

> Hi Di
> Oh dear, I nearly typed your name wrong then.  Nearly put Diane!!!
>  We did actually give her lucozade at the beginning of the seizure, while
> could still swallow, but it
>  was just too late. I did think about sending some Lucozade, in a smaller
> plastic bottle, to gym, as I
>  thought that she might drink the whole bottle!! But she said it would be
> to have small party
>  sized cans of coke which are about 15 carbs. I might send Lucozade next
week in
> a smaller bottle,
>  clearly marked. Or I could let her have a large can of coke to sip during
> time. The last few times
>  she has got through a bottle of water. So if I replaced this with coke it
> just do the trick.
> Ill let you know what happens.
>  Remember when I asked you before about Sasha going low, when she did gym
> Fridays just after her
>  evening meal and injection. Well I took your advice and gave her half the
> amount of Novorapid that she
>  would normally have with that sized meal and it worked really well. Now
she is
> doing gym just on Sundays
>  but for twice as long we have to think again. I find its always worse
> exercise in the morning as
>  the insulin is working strongest then. Even with a decrease in the
> its not enough. I am
>  worried about decreasing the insulatard too much, if I do that I wonder
> it will cause problems
>  later in the day. Sasha has been injecting at Novorapid at lunchtime now
> days. She didn't on
>  Sunday however. Well I will have to see how things go next week and get
her to
> test twice at gym instead
> of once.  Though we do test before and after gym.
> Jackie
for HELP or to subscribe/unsubscribe, contact: